So my wife and I have been Paelo for a couple of years now. She was recently put on Seroquel by her psychiatrist. Since on seroquel she has been gaining weight and her cholesterol has risen some (she still has very good numbers). Anyway, we are aware that a side effect of seroquel can be weight gain. While she is looking at alternatives, she was concerned that some websites about seroquel mention to avoid avoid eating a high-fat diet while on the medication.
Without getting into the benefits or risks of taking seroquel in the first place, does anyone know if eating a paleo type diet presents any increased risks while taking the medication -- or is the general warning about not eating high-fat more of the traditional SAD warning about high-fat rather than any proof that the combination of the two could be detrimental.
Any insights welcome.
Really good question. I recently stopped taking Seroquel, after being on it for 6 or 7 years, and I would have never thought to ask this, because I have never seen this warning. I think the warning to avoid high-fat is meant to mitigate the possible effects of Seroquel on cholesterol and weight-gain, but I have no evidence for this. I personally cannot find any sites that mention avoiding a high-fat diet while taking it, could you provide links?
Also, if you're concerned about it, and want to be on the safe side, eating Paleo doesn't require one to consume a high amount of fat. That's what's great about it, it's very flexible, and can easily be adjusted to ones individual needs.
I would ask your wife's psychiatrist this question, too, to be sure.
Diet plays an important role in mental health, as I'm sure you know, so I'm really glad you guys decided to improve yours. Good luck with your search for information, and I'm sorry I couldn't be of more help.
Seroquel, and many of the newer psychiatric medications, mess with blood sugar and blood glucose. This can cause increased cholesterol and weight gain. Most likely the "no high fat" came from a SAD recommendation to "eat healthy," though there are several anecdotal accounts of losing Seroquel weight with low carb.
Seroquel is also HIGHLY sedating, and has been used to help people sleep, so many people are less active on the medication, which can also lead to weight gain.
After six months on antidepressants I started gaining weight, as soon as seroquel was added the weight gain was astounding. I developed Cushings and diabetes, after my weight more than doubled from the day I was put on medication, and feeling much worse with every single adverse reaction and then some I had to stop. It took a whole year before the edema even started to subside. Google Gwen Olson.(Olsen)I forget correct spelling.
(edit)Also, I wasn't on Low-Carb until only a little more than a year ago because I still have the diabetes2. I don't take any Rx anymore at all, I've discovered Phenibut, I get it from Smart Powders. And lots of exercise. I'm not really having any more bad days than when I was medicated, but the good days are better. I only have to loose thirty more pounds to get back to normal 128/130 pounds.
I took Seroquel for a few months (bipolar disorder) and gained about 40 pounds during my time on it. SUCK! I changed meds. Depending on the condition your wife has been prescribed Seroquel for she might think about asking what other options are out there. I am well aware that it can take a VERY long time and many frustrating months of trial and error to really find a medication that works and hopefully doesn't have horrific, unbearable side effects, so if Seroquel seems to be really helping your wife feel much better and the weight gain/cholesterol issues are the only ones, it might be harder to think about changing up the meds again. I also have had a lot of eating disorder and weight issues in the past, so while I did see some improvement in bipolar symptoms on Seroquel the extreme weight gain just wasn't worth it for me, I ended up getting severely depressed over that anyway. Also, keep in mind that Seroquel can put those taking it at higher risk for type II diabetes. Lots of psych meds can have some pretty devastating effects on your health even if they help one's mental state. You just have to weigh the importance of one against the other. Depending on how severe and life altering the emotional symptoms are, it might be worth the risk. Good luck and I really hope it works out for you and your wife. It took me over two years to finally find a good med combo after I was finally correctly diagnosed with bipolar disorder (lithium+lexapro) that did not have side effects I couldn't bear while really improving my mental state. There was a lot of painstaking trial and error up until then. I actually don't take anything anymore (money issues are a big part of it) but I've been ok, though at times I really wish I had the meds to fall back on.